Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Dr. Bob, please shoot some holes in my theory with rationality
Aug 9, 2002

Dear Dr. Bob, You are a kind man, please help me... (I promise fatigue is in this---just please answer) Bizarre and potentially risky sexual encounter with what I now understand may have been a co-infected (HIV/Hep) person, in June 2001. Summer 2001--light colds whole summer, unusual for me Oct 2001--rashes, dx light pneumonia Nov 2001--upper right quadrant pain, slightly raised ALTs (72), photophobia, more rashes, light stools (persist to present)

Tests for HIV/HepB-C/CMV/EBV antibodies, PCRs and cultures, all negative..at six-nine months out...(I'm immune vs. Hep A due to vaccination)

Highest ALT has been 125...

Testosterone is now 160 and 48...(no baseline, but first level was 194---10 months post possible exposure) I am 35 y.o., and very Italian, but now absolutely no more erections (except sometimes in morning when I first wake up). It used to be if someone looked at me sideways, I would get an erection...so I know congenital hypogonadism is not the issue...dramatic worsening of libido...

My theory: (please feel free to shoot holes into it...it would make me happy if it could be rationally disproven--or at least a non-viral explanation given for whole mess of things going on at one time---my current drs. understandably dismiss in isolation a raised ALt, etc..., but when asked about all of it together, are at a loss--also, cannot explain testosterone drop, no endocrinological problems found) My theory: Simultaneous co-transmission and co-infection with more than one pathogen...Inability to mount immune response due to number of pathogens..Undetectable viral levels in serum due to nuymber of pathogens/delayed seroconversion...

No drugs, alcohol, vitamins to raise ALT..AST within limits, but steadily rising...(cirrhosis?)

Liver imaging normal/ no fatty liver/Iron, ferritin currently within limits, but rising...

Progressive blood draws show Iron levels increasing, but within limits, TIBC decreasing, but within limits. Kidney function numbers steadily worsening, but still within limits...

Cd4 800/ Cd8 362/ Cd19 110 Cd 19 6

Possible unleashed tons of cortisol to deal with the physical stress of co-infection lowering testosterone? Occult Hep B?

My basic question: If these hypothetical viruses are causing so much stress to the body that the testosterone is dropping so low, wouldn't at least PCR pick them up in serum?

Do you see anything in my numbers/labs to disprove my co-infection theory? Thanks...

Response from Dr. Frascino

Hello Fellow Italian,

Yes, I can shoot all kinds of holes in your theory, but it would take much explanation and would be incredibly boring for all the readers of this forum. So, as a fellow Italian, I'm asking you to trust me on this one. I'm a Board-Certified Immunologist and for a wide variety of very sound immunological reasons, I can say quite confidently that you do not have HIV, or hepatitis A, B, or C. The immune system does not overload in the manner in which you describe. You also do not have cirrhosis. Please note that the normal range for lab tests is exactly that - a normal range. Normal is normal! So what do you have? You have an isolated elevation of ALT without other evidence of liver inflammation. And you are hypogonadal. If your ALT has returned to normal, I don't think you need any further workup in terms of that problem, unless it goes up again, at which time, I recommend you see a gastrolenterologist (or hepatologist).

The low testosterone levels can be caused by any number of conditions. If your general doctor hasn't been able to diagnose the cause, ask for a referral to an endocrinologist. They specialize in hormones. The treatment for low testosterone is quite simple - replacement therapy with testosterone gel. But I agree with you that it would be good to try to diagnose the cause of the problem. Your Italian libido will "bounce" back with treatment. I'm very confident about that!

So ditch the co-infection theory and go get the help you need to get your Mojo back!

Si rimanga bene.

Dr. Bob


Previous
HIV Doctor
Next
DR BOB U ARE MY LAST HOPE{INDIA}

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement